Hail, Edwards
- When
- May 17, 8:07 PM CST
- Where
- Edwards County, 11.31 mi NE of Rocks Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.130, -100.080
A thunderstorm produced quarter size hail northeast of Rocksprings.
Thunderstorms developed over the mountains of northern Mexico. One of these storms produced large hail in Edwards County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed over the mountains of northern Mexico. One of these storms produced large hail in Edwards County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 17, 6:47 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 747 PM CDT Fri May 17 2024 ...New UPDATE... .UPDATE... Issued at 747 PM CDT Fri May 17 2024 Have expanded showers and thunderstorms farther to the east across the Hill Country and Rio Grande Plains to Winter Garden areas. Sounding data indicates a potential for a few strong to severe storms and these have been realized. Expect activity to dissipate shortly after sunset with loss of heating and passage of upper level low. && .SHORT TERM... (Tonight through Saturday night) Issued at 209 PM CDT Fri May 17 2024 The primary mid-level trough axis is in the process of advancing through the region today. The rain across our southern zones this morning has mainly shifted farther to the south into the CRP and HGX CWAs. However, our southern areas may still see a shower or storm clip the area into and through the afternoon. As a northwesterly flow aloft establishes in wake of the trough axis, we could see some isolated high-based convection develop from this afternoon through early this evening from just across the border into our Southern Edwards Plateau and Rio Grande Plain counties. This convection is capable of gusty winds given the dry low-levels and the modeled inverted "V" soundings. Couldn't rule out some small hail as well but highest probabilities for hail exist farther south with better moisture near the Rio Grande into the CRP CWA. Activity should wane quickly towards and after sunset. Majority of the region will not receive any rainfall today. Otherwise, enjoy the temperatures today through tonight as they will trend the coolest of the week. While not widespread, some very patchy shallow fog may be possible early Friday morning. A much warmer day will be expected on Saturday as mid-level ridging centered to our west and southwest starts to nose more into Texas. Under sunny afternoon skies, highs should reach the 90s area wide with some 100s out west along the Rio Grande. Saturday night into early Sunday should see dew points climb into the low 70s in areas located along and east of I-35. This will result in warmer overnight lows and the a better opportunity for some patchy fog into Sunday morning. && .LONG TERM... (Sunday through Friday) Issued at 209 PM CDT Fri May 17 2024 Upper level ridging will be in play for the beginning of the long- term forecast period into the middle of next week. Southerly flow at the surface will prevail as well. With these prevailing conditions, high temperatures will be on the increase for the beginning of the period. On Sunday expect highs to be near 90 in the northeast to 104 near the Rio Grande. By Wednesday, we will see middle 90s in the northeast with temperatures near 104-105 near the Rio Grande. Dewpoints will likely remain elevated and heat index values will have to be monitored for any possible need for heat products especially on Tuesday and Wednesday. A weak disturbance may bring a chance of showers and storms late Thursday afternoon and evening and this could knock high temperatures down a degree or two on Thursday with warmer weather likely back for Friday. Will show some 20 and 30 PoPs during this time frame for the eastern Hill Country and northern portions of the I35 corridor. Lows during the long-term forecast period will be in the lower to upper 70s for most locations. && .AVIATION... (00Z TAFS) Issued at 632 PM CDT Fri May 17 2024 SHRA/TSRA have developed along and west of the Rio Grande and Pecos rivers, as well as over the Edwards Plateau. Will maintain VCTS at KDRT for this evening. Activity will drift to the east, however will dissipate prior to reaching the I-35 sites with no impacts there. VFR flying conditions prevail with clouds AOA FL060 tonight into Saturday morning, then SKC through Saturday evening. There is a potential of shallow BR and stratus early in the morning at the I-35 sites and have maintained the TEMPOs. Winds of 8 KTs or less are expected tonight through Saturday evening, however gusty winds are possible near SHRA/TSRA this evening. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 86 67 93 71 / 0 10 0 0 Austin Bergstrom Intl Airport 85 64 92 70 / 0 10 0 0 New Braunfels Muni Airport 90 64 94 70 / 10 10 0 0 Burnet Muni Airport 83 65 92 70 / 10 10 0 0 Del Rio Intl Airport 94 69 104 76 / 20 20 0 0 Georgetown Muni Airport 85 66 91 69 / 0 10 0 0 Hondo Muni Airport 91 64 96 70 / 10 10 0 0 San Marcos Muni Airport 84 64 92 69 / 10 10 0 0 La Grange - Fayette Regional 81 66 91 70 / 20 0 0 0 San Antonio Intl Airport 90 67 94 72 / 10 10 0 0 Stinson Muni Airport 89 66 95 72 / 10 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...18 Aviation...04
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 233 PM CDT Fri May 17 2024 TXZ171>173-183>194-202>209-217>225-228-181945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 233 PM CDT Fri May 17 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated strong thunderstorms are also possible this evening across the Rio Grande, southern Edwards Plateau, and possibly portions of the Hill Country and I-35 corridor. Small hail and gusty winds to 50 mph will be possible with any strong storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An early season round of hot temperatures is expected over the weekend and into the middle of next week. Those spending extended time outdoors and not acclimated to the heat could be susceptible to heat related illness if not taking proper heat precautions, such as drinking plenty of water and taking frequent breaks out of the sun and heat. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
638 PM CDT Fri May 17 2024
TXZ184>186-180045-
Kerr TX-Edwards TX-Real TX-
638 PM CDT Fri May 17 2024
...A strong thunderstorm will impact portions of northwestern Kerr,
northeastern Edwards and northwestern Real Counties through 745 PM
CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Telegraph, or 18 miles northeast of Rocksprings,
moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Kerr,
northeastern Edwards and northwestern Real Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3028 9931 3000 9981 3000 10000 3017 10006
3029 9989
TIME...MOT...LOC 2338Z 237DEG 15KT 3014 9993
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOSpecial Weather Statement
National Weather Service Austin/San Antonio TX
735 PM CDT Fri May 17 2024
TXZ184-186-180130-
Kerr TX-Edwards TX-
735 PM CDT Fri May 17 2024
...A strong thunderstorm will impact portions of northwestern Kerr
and northeastern Edwards Counties through 830 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Telegraph, or 20 miles south of Junction, moving east
at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain Home, Us-83 Near The Kerr-Kimble County Line, I-
10 Near The Kimble-Kerr County Line, The Intersection Of I-
10 And Us 290, and Us-377 Near The Kimble-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 9938 3018 9936 3010 9999 3028 10010
3029 10005
TIME...MOT...LOC 0035Z 252DEG 26KT 3021 9990
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOSpecial Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Fri May 17 2024
TXZ183-184-180215-
Val Verde TX-Edwards TX-
826 PM CDT Fri May 17 2024
...A strong thunderstorm will impact portions of northwestern Edwards
and east central Val Verde Counties through 915 PM CDT...
At 825 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Loma Alta, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loma Alta, Carta Valley, Vinegarone, Devils River State Nat Area Del
Norte, and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2974 10100 2996 10097 3026 10040 2986 10036
TIME...MOT...LOC 0125Z 242DEG 17KT 3002 10071
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOThe Laughlin AFB radar (KDFX), 97 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail northeast of Rocksprings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182503.